Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 24, 2017, 1:55 PM PDT for Eureka County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 1:55 PM PDT (20:55 UTC)
- Expired
- Jul 24, 2017, 2:49 PM PDT
- In force
- 54 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Eureka County, NV
The radar
The Elko radar (KLRX), 101 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
549
WUUS55 KLKN 242055
SVRLKN
NVC011-242200-
/O.NEW.KLKN.SV.W.0024.170724T2055Z-170724T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
155 PM PDT MON JUL 24 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
West central Eureka County in north central Nevada...
* Until 300 PM PDT
* At 155 PM PDT, a severe thunderstorm was located 12 miles east of
Grass Valley, moving northeast at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Grass Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 11651 3976 11660 3990 11659 4014 11646
3997 11604
TIME...MOT...LOC 2055Z 212DEG 13KT 3995 11636
HAIL...1.00IN
WIND...70MPH
$$
LW1 follow-up statement
882
WWUS55 KLKN 242149
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
249 PM PDT MON JUL 24 2017
NVC011-242158-
/O.CAN.KLKN.SV.W.0024.000000T0000Z-170724T2200Z/
Eureka NV-
249 PM PDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL EUREKA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3972 11651 3976 11660 3990 11659 4014 11646
3997 11604
TIME...MOT...LOC 2146Z 212DEG 13KT 4011 11623
$$
DLWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:37 AM PDT, 10 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 3:37 AM PDT, 10 hours 18 minutes before
Area Forecast Discussion National Weather Service Elko NV 337 AM PDT Mon Jul 24 2017 .SYNOPSIS...Active weather expected over the next few days as monsoonal moisture will combine with a stalled trough along the California coast. Numerous showers and thunderstorms are expected with the potential for flash flooding as some of these storms could produce heavy rainfall. Drier air returns towards the end of the week and will diminish chances for precipitation. && .SHORT TERM...Today and Tuesday. Showers and storms will re- develop this afternoon. Some of these storms could be strong with gusty winds and even the potential for small hail. PW values will be higher today and there is an increased threat for flash flooding conditions. As such a flash flood watch has been issued. Burn scars from recent fires will be especially susceptible to flash flooding due to runoff. Given the forcing and instability, storms could likely continue into the overnight and early Tuesday morning. On Tuesday, convection will expand and intensify across the region. This is when the best dynamics move across the region. A strong jet for this time of the year will traverse the Great Basin co-located with 1000-2000 j/kg of CAPE. For Great Basin standards, this could be a significant outbreak of convection with isolated severe storms. Given the projected CAPE in the hail growth zone, modest shear, and favorable upper level dynamics, isolated large hail may also be possible. This will be watched closely and persons outdoors will want to keep a close eye to the sky and take action if a warning or threatening weather approaches. .LONG TERM...Tuesday night through Sunday. Active thunderstorm day on Wednesday as monsoon moisture remains across the region. With precipitable water values close to 1 inch across most areas localized flash flooding will remain a concern. The latter half of the week will see drier and more stable air moving into western NV which will limit thunderstorm activity to eastern NV. Precipitable water values will remain in the 3/4 to 1 inch range so heavy rain from the stronger storm cells will continue to be a concern. && .AVIATION...Scattered showers and thunderstorms, mainly during the afternoon and evening hours, for the next 24 hours. && .FIRE WEATHER...Scattered showers and thunderstorms expected once again today and tomorrow. Expecting scattered to numerous showers and thunderstorms through early week. Today and tomorrow, flash flooding and strong to severe storms will be possible. Additionally, we will have to closely monitor recent burn scars for the potential of flash flooding and/or debris flows. This active pattern will continue through the week. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 11 AM PDT this morning through Tuesday evening for Humboldt County-Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County- Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southeastern Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 89/91/91/89
In the hours before
Special weather statement, Jul 24, 11:57 AM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Elko NV
1157 AM PDT MON JUL 24 2017
NVZ037-241945-
Southern Lander County and Southern Eureka County NV-
1157 AM PDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
1245 PM PDT...
At 1155 AM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Kingston, moving northeast at 20 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
New Pass Summit and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3923 11758 3952 11758 3953 11749 3962 11746
3964 11749 3968 11746 3970 11749 3976 11749
3968 11701 3919 11747
TIME...MOT...LOC 1855Z 230DEG 18KT 3927 11741
CSSpecial weather statement, Jul 24, 12:18 PM PDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Elko NV 1218 PM PDT MON JUL 24 2017 NVZ040-041-241945- Northwestern Nye County NV-Northeastern Nye County NV- 1218 PM PDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 1245 PM PDT... At 1218 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles southeast of Kingston, moving northeast at 15 mph. Half inch hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Monitor Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3890 11682 3897 11688 3913 11678 3892 11658 TIME...MOT...LOC 1918Z 232DEG 12KT 3899 11677 CS/86
Special weather statement, Jul 24, 12:48 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Elko NV
1248 PM PDT MON JUL 24 2017
NVZ036-037-040-242030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
1248 PM PDT MON JUL 24 2017
...SPECIAL WEATHER STATEMENT...
At 1247 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of New Pass Summit, moving northeast at 10 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
New Pass Summit, Austin, Bob Scott Summit, Railroad Pass, Reese River
Valley and Mount Callaghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 11736 3936 11777 3939 11775 3939 11770
3943 11764 3947 11765 3952 11759 3953 11750
3963 11746 3964 11749 3968 11746 3977 11750
3992 11747 4001 11754 4016 11746 3970 11654
TIME...MOT...LOC 1947Z 209DEG 9KT 3954 11732
LWSpecial weather statement, Jul 24, 12:51 PM PDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Elko NV 1251 PM PDT MON JUL 24 2017 NVZ035-037-040-041-242030- Northwestern Nye County NV- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV-White Pine County NV- 1251 PM PDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH CENTRAL NYE...WEST CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 130 PM PDT... At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Eureka Airport, moving north at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Eureka, Eureka Airport, Pinto Summit, Little Fish Lake Valley, Pancake Summit, Monitor Valley, Table Mountain and Antelope Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3875 11641 3889 11692 3981 11656 3951 11548 TIME...MOT...LOC 1950Z 200DEG 26KT 3953 11629 LW
Special weather statement, Jul 24, 1:45 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Elko NV 145 PM PDT MON JUL 24 2017 NVZ037-242130- Southern Lander County and Southern Eureka County NV- 145 PM PDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT... At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Austin, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Austin, Mount Callaghan and Bob Scott Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3943 11693 3951 11715 3993 11701 3974 11643 TIME...MOT...LOC 2044Z 212DEG 13KT 3966 11693 LW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:08 PM PDT | Special Weather Statement | LKN | Elko | 37 min |
| Jul 23, 5:25 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 50 min |
| Jul 23, 6:36 PM PDT | Special Weather Statement | LKN | Humboldt | 39 min |
| Jul 24, 11:55 AM PDT | Red Flag Warning | LKN | Elko | 10 hr |
| Jul 24, 11:57 AM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Jul 24, 12:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Jul 24, 12:48 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Jul 24, 12:51 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 1:45 PM PDT | Special Weather Statement | LKN | Lander | 45 min |
| Jul 24, 1:49 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Jul 24, 2:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Jul 24, 2:30 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 24, 2:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 2:42 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Jul 24, 2:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 24, 3:21 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 24 min |
| Jul 24, 3:30 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 24, 3:48 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Jul 24, 4:06 PM PDT | Special Weather Statement | LKN | 54 min | |
| Jul 24, 4:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| Jul 24, 4:15 PM PDT | Special Weather Statement | LKN | 60 min | |
| Jul 24, 4:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 24, 4:52 PM PDT | Special Weather Statement | LKN | 38 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.